• Welcome to the Anxiety Community Forum, a friendly space for discussion, help and support with mental health issues. Please register to post and use the extra features available to members. Click here to register.Everyone is welcome!

Quitting Benzodiazepines

OnaMay

New Member
Thread starter #1
Has anyone gone off a " Benzo"? I'm taking Clonazepam (Klonopin) and my psych wants me to stop. I've been on them for decades but just 1 mg. per night now.
 

triceps

Active Member
#2
Hi OnaMay,

I went off Xanax after 20 years and switched to Klonopin because Klonopin lasts longer so the dosage can be lower. I am still on the Klonopin after 10 years without any problems and without having the dosage needing to be upped.

I had been taking .5 mg 3-4 times a day. I withdrew from the Xanax over a long period of time. I would take .25 mg less per day for the period of a month. I did that reduction, .25mg /month for 3 months and "transitioned" onto a .25mg dose of Klonopin during the third month of the withdrawal from the Xanax. The effects of the withdrawal were limited to an increase in my anxiety but I can't say I had any terrible withdrawal symptoms.

I hope this information is helpful. The withdrawal system was set up by my psychiatrist and he said I could call him at anytime during the withdrawal.
 

OnaMay

New Member
Thread starter #3
Thank you for answering. The problem is my psychiatrist who's only there once a week told me there's a greater chance of dementia for people on Benzos. With the depersonalization (constant) and working on therapy, I don't see how I can do this alone at home without anyone there to supervise in case I need help. I've read Clonazepam (Klonopin) is one of the most addictive and hardest to get off. If you could find any new information or give me some help in doing this at home unsupervised let me know.
 

OnaMay

New Member
Thread starter #5
I'm taking one mg.
When you were taking it not just for sleeping, what was your daily dosage and how long have you been on just the 1mg?
I've been taking 1 mg. before bed for years. I also take Trazodone which makes me feel confused the next day. When I was 1st put on them decades ago The doctor just said I had an anxiety disorder and should remain on it. I was taking 3 mg. back then. About 3-4 years ago I got down to 1 mg. I'm afraid to be off them. It could just be a psychological addiction. It does make the anxiety lower for sleep.
 

triceps

Active Member
#6
I'm taking one mg.

I've been taking 1 mg. before bed for years. I also take Trazodone which makes me feel confused the next day. When I was 1st put on them decades ago The doctor just said I had an anxiety disorder and should remain on it. I was taking 3 mg. back then. About 3-4 years ago I got down to 1 mg. I'm afraid to be off them. It could just be a psychological addiction. It does make the anxiety lower for sleep.
I really shouldn't suggest what you should do. Knowing from my past experience, I can tell you what I would do. If I decided that my sleep was more important than the very remote chance that the medication would contribute to dementia, I would keep doing what is working fairly well for me. If I chose to eliminate the Klonopin, I would get a prescription for 120 .25 pills and would start my withdrawal by taking three .25 pills at bedtime for two weeks and see if that produces any negative symptoms. I would then cut down to two .25 pills for two weeks, then one .25 pill for two weeks and be off the Klonopin. Very importantly, everyone is different and I would run that plan past your doctor. He'd have to prescribe the .25 pills anyway.
 

OnaMay

New Member
Thread starter #7
He insists it's not a remote chance of getting dementia. I'd rather take a little Klonopin and be able to relax.
 

OnaMay

New Member
Thread starter #9
I don't want to either. It's worth it to take it if it helps when nothing else does. You said you're taking .25 does that mean a quarter of a milligram.
If I took that small an amount I doubt I'd feel it.
 
Thread starter #11
I'm taking .5 mg three times a day. 1.5 mg per day along with 20mg of Lexapro. I've been taking benzos for over 30 years.
I've also been taking benzos for 30 years. They've helped me immensely in times of serious depression with anxiety or just anxiety times. I've been taking Nardil which is an MAOI antidepressant and it's old but the only one which works for atypical depression. I only take 1 mg. of Clonazepam (Klonopin) at night.
 
#13
Sounds like, like me, you'd like to keep your meds as they currently are.
That's exactly what I'd like to do. Ok, I am anxious but I'm not stupid. I know what works for me, or not, I have a lifetime experience of being me - then some doctor I am meeting for the first time know better and wants to change things.
 

triceps

Active Member
#14
A long, long time ago my psychiatrist said to me," You have an anxiety disorder, always will and my job is to help you with the latest best practices to help you manage it as comfortably as possible," We tried different medications, CBT and he always encouraged me to be very open about it, just as if I had any other disease. I saw him for well over 15 years and within the first session with a new psychiatrist, she thought she knew what medication to take away from me.
 
#15
ive been on 4mg of xanax a day for over 20 years :( benzo's are the worst :( the withdrawal symptoms are worse than having a panic attack :( this is why im anti medication :( god.....is there anyone else that has severe side effects from meds, worse than the med side effects? there has to be!
 

JCP

Junior Member
#16
ive been on 4mg of xanax a day for over 20 years :( benzo's are the worst :( the withdrawal symptoms are worse than having a panic attack :( this is why im anti medication :( god.....is there anyone else that has severe side effects from meds, worse than the med side effects? there has to be!
Scharley, I feel the same way about meds. Benzos in particular are so addictive. Have you considered natural alternatives like Kava or Kratom?
 

triceps

Active Member
#17
ive been on 4mg of xanax a day for over 20 years :( benzo's are the worst :( the withdrawal symptoms are worse than having a panic attack :( this is why im anti medication :( god.....is there anyone else that has severe side effects from meds, worse than the med side effects? there has to be!
Hi Scharley, Sounds like the tough times are continuing. Please don't get discouraged and get started on the celexa to give it a chance to help. Were you able to get up the gumption to apply for disability? Remember that I'm always willing to help you on a six-month, very slow withdrawal from the benzo. Even with my being such a mess, I'll do whatever I can that might be helpful to your current anxiety crisis. You've got a supporter, someone and many others on this forum who are rooting for things to get better for you.
 
#18
Hi Scharley, Sounds like the tough times are continuing. Please don't get discouraged and get started on the celexa to give it a chance to help. Were you able to get up the gumption to apply for disability? Remember that I'm always willing to help you on a six-month, very slow withdrawal from the benzo. Even with my being such a mess, I'll do whatever I can that might be helpful to your current anxiety crisis. You've got a supporter, someone and many others on this forum who are rooting for things to get better for you.
i appreciate that triceps...youve helped me alot with my struggles actually. your very kind with posting to peoples troubles even tho you have a ton of your own :( i imagine from things youve posted. <3 thank you for helping us with our struggles with this disorder!
 
Top